Alert archive / Wisconsin / Gale Watches in 2021

Gale Watch 25, NWS Milwaukee, WI

December 18, 2021

NWS Milwaukee, WI issued this gale watch at Dec 18, 2021, 2:17 AM CST. It took effect at Dec 19, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2021, 2:17 AM CST (08:17 UTC)
In effect from
Dec 19, 2021, 6:00 PM CST
Expired
Dec 18, 2021, 2:03 PM CST
In force
Issued by
NWS Milwaukee, WI

The text

As transmitted.

348 
WHUS73 KMKX 180817
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
217 AM CST Sat Dec 18 2021

LMZ261-362-364-366-563-565-567-868-181630-
/O.NEW.KMKX.GL.A.0025.211220T0000Z-211220T1500Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
217 AM CST Sat Dec 18 2021

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

* WHAT...South to Southwest winds 20 to 30 kt with gusts up to 40
  kt and waves of 7 to 10 ft possible.

* WHERE...Northern Open Waters of Lake Michigan, north of a line
  from Sheboygan WI to Pentwater MI. 

* WHEN...From Sunday evening through Monday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
Kavinsky
2 follow-up statements
177 
WHUS73 KMKX 181503
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
903 AM CST Sat Dec 18 2021

LMZ261-362-364-366-563-565-567-868-182315-
/O.CON.KMKX.GL.A.0025.211220T0000Z-211220T1500Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
903 AM CST Sat Dec 18 2021

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

* WHAT...South to Southwest winds 20 to 30 kt with gusts up to 
  40 kt and waves of 7 to 10 ft possible.

* WHERE...Northern Open Waters of Lake Michigan.

* WHEN...From Sunday evening through Monday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
540 
WHUS73 KMKX 182003
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
203 PM CST Sat Dec 18 2021

LMZ261-362-364-366-563-565-567-868-190415-
/O.UPG.KMKX.GL.A.0025.211220T0000Z-211220T1500Z/
/O.NEW.KMKX.GL.W.0036.211220T0000Z-211220T1500Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
203 PM CST Sat Dec 18 2021

...GALE WARNING IN EFFECT FROM 6 PM SUNDAY TO 9 AM CST MONDAY...

* WHAT...South to southwest winds 25 to 30 kt with gusts up to 40
  kt and waves 7 to 12 ft expected.

* WHERE...Northern Open Waters of Lake Michigan.

* WHEN...From 6 PM Sunday to 9 AM CST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale watch went out at Dec 17, 9:28 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Dec 17, 9:28 PM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
928 PM CST Fri Dec 17 2021

.UPDATE...
(Issued 928 PM CST Fri Dec 17 2021)

Previous forecast discussion remains on track. Mid level
saturation is occuring around 700mb with the warm air advection in
place. There is a thin layer of stratus that has developed around
1500 feet across eastern WI. This is expected to expand through
the overnight hours to the west. The main question will be if we
can saturate between the dry pocket from 925mb-700mb. You can see
this dry air in the DVN and GRB soundings from this evening and
looking at model soundings it is questionable whether we'll
saturate enough for precipitation. The best chance though will be
over far southeast WI as that is where the better moisture profile
is. Precipitation type still looks like a wintry mix as we could
loose cloud ice resulting in some light drizzle or freezing
drizzle with snow. If this were to occur only a light glaze on
surfaces would be possible.

RAH

&&

.SHORT TERM...
(Issued 237 PM CST Fri Dec 17 2021)

Tonight and Saturday:

The main focus going into tonight will be on the potential for
light wintry precipitation over mainly the eastern portions of the
area. An area of low pressure will lift northeast along a
baroclinic zone across the Ohio Valley, with associated
precipitation just clipping the far southeastern corner of the
forecast area. Meanwhile, a second area of precipitation
associated with the main mid level wave will approach from the
northwest (it is already evident on radar over the eastern
Dakotas). Very dry low levels will really limit precipitation
potential for most of the area, but the column may moisten just
enough across the eastern and southeastern parts of the area to
squeeze out a few tenths of an inch of snow. Easterly flow off of
Lake Michigan may result in enough moisture flux to help things
along closer to the lake, though 850 temps should be too warm for
true lake effect. Could also see a brief period of mixiness across
the far southeast overnight if cloud ice is lost. Overall, though,
expecting little impact given the time of night and very light
amounts.

Temperatures tomorrow will be similar to today, with highs a
couple of degrees on either side of freezing. Clouds will likely
linger for much of the day, before the mid level wave finally
passes through during the afternoon.

Boxell

&&

.LONG TERM...
(Issued 237 PM CST Fri Dec 17 2021)

Saturday night through Friday:

Several frontal passages are expected through the coming week with
active flow aloft across the US. Moisture will be lacking, though,
so other than a wind shift and change in temperature, impacts will
be minimal. Temperatures will moderate a bit Monday, with upper
30s possible, before a cold front knocks temperatures back into
the 20s for Tuesday and Wednesday. Couldn't rule out a few snow
showers clipping the north on Tuesday, followed by low end chances
for precip toward the end of the week. Overall though, our dry
pattern continues.

Boxell

&&

.AVIATION...
(Issued 928 PM CST Fri Dec 17 2021)

MVFR ceilings around 1500-2500 feet are expected to expand
westward overnight into Saturday morning. There remains a chance
for some light snow for southeast and eastern WI with dry
conditions expected to the west. Still looking at amounts of a
half inch or less. If we see snow it may mix with drizzle or
freezing drizzle. Only a light glaze would be possible if it even
develops. Some visibility restrictions will be possible with snow.

Any snow that occurs will push to the east by late Saturday
morning with dry conditions returning for the remainder of the
period. Ceilings will lift to VFR values through the afternoon and
evening with skies gradually clearing.

RAH

&&

.MARINE...
(Issued 237 PM CST Fri Dec 17 2021)

Winds will increase from the northeast tonight as low pressure
pulls through the Ohio Valley, becoming northerly and then
northwesterly on Saturday as the low pushes into the Northeast.

Winds turn back to the south on Sunday, increasing Sunday night as
low pressure develops northeast of Lake Superior. A period of
south to southwest gales will be possible Sunday night across the
northern third or so of the lake. A cold front will turn winds
back to the northwest on Monday.

Boxell

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Dec 17, 2:48 PM CST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
248 PM CST Fri Dec 17 2021

WIZ046-047-051-052-056>060-062>072-182100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
248 PM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-182100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
248 PM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Winds and waves may approach Small Craft levels Sunday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
248 PM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

South to southwest gales will be possible Sunday night across the
northern third of the lake.

Freezing spray is possible from Sunday night through Tuesday
morning over mid lake sections of the northern half of Lake
Michigan.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:03 PM CSTGale WarningMKX43 hr

Nearby

Gale Watches in Wisconsin, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.